Pennsylvania, 2003

Flash Flood in Pennsylvania, August 29, 2003

August 29, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 6:03 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 29, 6:03 PM EST, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT FRI AUG 29 2003

EVENING ZONE UPDATE TO REFRESH WORDING WITH SVR WATCH EXPIRING 7PM.
MAIN CONCERN STILL POTENTIAL FOR FLOODING WITH ABUNDANT MOISTURE AND
PWS NR 2.0. LINE OF STORMS MOVING IN FROM NW AND SW ATTM...WILL BE
WATCHED CLOSELY FOR HVY RAINS SPCLY. REST SAME.

.PBZ...
MD...FLOOD WATCH THROUGH TONIGHT MDZ001.
OH...FLOOD WATCH THROUGH TONIGHT
     OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH THROUGH TONIGHT
     PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH THROUGH TONIGHT WVZ001>004-012-021>023-041.
Hazardous weather outlook, Aug 29, 10:00 AM EST, 8 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THROUGH TONIGHT. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS FROM
THESE STORMS...WITH THE POTENTIAL FOR WINDS TO GUST TO 60 MPH  OR SO.
ALSO LARGE HAIL AND DANGEROUS LIGHTING ARE POSSIBLE.

RAIN MAY BE HEAVY ENOUGH WITH THESE STORMS ALSO TO RESULT IN
FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE REGION.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 29, 2:46 PM EST, 4 hours 2 minutes before
PAZ007-008-013-292045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT FRI AUG 29 2003

SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS MERCER AND VENANGO
COUNTIES. STORMS WILL BE MOVING INTO LAWRENCE COUNTY BY 410 PM. THE
STORMS WITH THE HEAVIEST RAIN WWERE NORTH OF SHEALEYVILLE AND ACROSS
GREENVILLE TO CLARK IN MERCER COUNTY. HEAVY RAIN WILL BE MOVING INTO
THE WHEATLAND AREA TO VILLA MARIA IN LAWRENCE COUNTY BY 415 PM. BE
ALERT FOR VERY HEAVY DOWNPOURS...DANGEROUS LIGHTNING...AND BRIEF
GUSTY WINDS.
Special weather statement, Aug 29, 3:40 PM EST, 3 hours 8 minutes before
PAZ007>009-014>016-022-292130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT FRI AUG 29 2003

THUNDERSTORMS WITH TORRETNIAL RAINS WERE MOVING ACROSS PARTS OF
MERCER...VENANGO...AND FOREST COUNTIES. THE HEAVY RAIN WILL REACH
INTO CLARION COUNTY BETWEEN SHIPPENVILLE AND FRYBURG BY 500 PM.
SCATTERED STORMS WERE ALSO MOVING INTO SOUTHWESTERN BUTLER COUNTY.
THE STORMS SHOULD REACH JEFFERSON COUNTY BY 515 PM. BE ALERT FOR VERY
HEAVY RAINFALL OF UP TO ONE INCH AN HOUR. ALSO...BE ON THE LOOKOUT
FOR DANGEROUS LIGHTNING AND GUSTY WINDS. A FLOOD WATCH REMAINS IN
EFFECT OVERNIGHT AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
UNTIL 700 PM ACROSS NORTHERN PORTIONS OF THE AREA.
Special weather statement, Aug 29, 4:04 PM EST, 2 hours 44 minutes before
OHZ039>041-049-050-292200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT FRI AUG 29 2003

THUNDERSTORMS WITH HEAVY RAIN WERE MOVING ACROSS
TUSCARAWAS...HARRISON...AND CARROLL COUNTIES. THE HEAVIEST RAIN WAS
OVER NEW PHILADELPHIA...NORTH OF CADIZ...AND SOUTHWEST OF AMSTERDAM.
THE STORMS WERE MOVING TO THE EAST ABOUT 25 MPH.
DELLROY...CARROLLTON...HOPEDALE...AND AMSTERDAM WILL ALL GET SOME
VERY HEAVY RAIN BY 530 PM. BE ALERT FOR TORRETNIAL
DOWNPOURS...DANGEROUS LIGHTNING...AND GUSTY WINDS TO NEAR 30 MPH. A
FLOOD WATCH REMAINS IN EFFECT THROUGH THE OVERNIGHT HOURS.
Special weather statement, Aug 29, 4:58 PM EST, 1 hour 50 minutes before
OHZ039>041-049-050-057>059-PAZ013-014-016-020>023-029-030-WVZ001>004-
292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT FRI AUG 29 2003

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA.
THE STORMS WITH THE HEAVIEST RAINFALL WERE LOCATED IN CENTRAL BUTLER
...NORTHEAST ARMSTRONG...AND WESTERN BEAVER COUNTIES IN PENNSYLVANIA.
ANOTHER STORM WITH HEAVY RAIN WAS LOCATED IN MUSKINGUM COUNTY OHIO.
THE STORMS WERE MOVING EAST ABOUT 25 MPH. BE ON THE LOOKOUT FOR VERY
HEAVY RAIN OF UP TO AN INCH IN A SHORT PERIOD OF TIME. ALSO...WATCH
OUT FOR DANGEROUS LIGHTNING AND GUSTY WINDS TO NEAR 35 MPH. A FLOOD
WATCH CONTINUES IN EFFECT THROUGH THE OVERNIGHT HOURS.
Special weather statement, Aug 29, 5:38 PM EST, 1 hour 10 minutes before
OHZ068-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT FRI AUG 29 2003

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS NOBLE COUNTY THROUGH
7:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, WIND GUSTS TO 45 MPH, AND SMALL HAIL. PERIOD OF HEAVY RAIN
WILL CAUSE PONDING OF WATER ON ROADS AND MAY CAUSE FLOODING IN POOR
DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 29, 6:22 PM EST, 26 minutes before
OHZ059-069-WVZ003-004-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT FRI AUG 29 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING.
SOME OF THESE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH ALONG WITH
SMALL HAIL AND INTENSE LIGHTNING.

IN ADDITION HEAVY RAINS CAN ACCOMPANY THESE STORMS. RAINFALL OF
ONE TO ONE AND ONE HALF INCHES CAN OCCUR IN LESS THAN AN HOUR
RESULTING IN PONDING FO WATER ON ROADWAYS AND LOW LYING AREAS.

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
August 29, 6:48 PM EST to 9:00 PM EST
Where
Mercer County, 3 mi E of Sharon
Reported by
EMERGENCY MANAGER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Near Hermitage, Pine Run overflowed, flooding Route 62, which had to be closed. Three inches of rain fell in Sharon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334575.